Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 82, NWS Bismarck, ND

July 11, 2004Billings County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 11, 2004, 8:44 PM MDT for Billings County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2004, 8:44 PM MDT (02:44 UTC)
Expired
Jul 11, 2004, 9:45 PM MDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Billings County, ND

The radar

The Bismarck radar (KBIS), 204 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 6:20 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2240 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1838 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 120244
SVRBIS
NDC007-120345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
843 PM MDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 945 PM MDT

* AT 843 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 26 MILES WEST OF FAIRFIELD TO 
20   MILES SOUTHWEST OF MEDORA...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MEDORA AROUND 850 PM MDT
  FRYBURG AROUND 905 PM MDT
  FAIRFIELD AROUND 910 PM MDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4733 10367 4698 10368 4699 10359 4664 10361       
      4666 10325 4699 10323 4699 10305 4733 10305

$$
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:00 PM MDT, 7 hours 44 minutes earlier.

Area forecast discussion, Jul 11, 1:00 PM MDT, 7 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT SUN JUL 11 2004

.SHORT TERM...
PROBLEMS AGAIN TODAY INCLUDE PRECIPITATION AMOUNTS...TIMING AND
LOCATIONS. MODELS IN GOOD AGREEMENT WITH MOST FIELDS WITH
DIFFERENCES IN AXIS OF HEAVY PRECIPITATION PROGGD BY ALL MODELS. GFS
SIGNIFICANTLY FARTHER SOUTH WITH THIS AXIS WHILE ETA HAS MOVED
HEAVIEST PRECIPITATION ALONG AND NORTH OF CANADIAN BORDER...FARTHER
NORTH THAN 00Z AND 06Z SOLUTIONS.  SURFACE LOW PRESSURE FROM EASTERN
ALTA TO NORTHERN WY ON MSAS IN BETTER AGREEMENT WITH GFS SOLUTION.
GFS QPF AFFECTED WITH CONVECTION FEEDBACK BUT WILL GENERALLY FOLLOW
GFS LOCATION AND HAVE ADDED A FEW MORE SOUTH CENTRAL COUNTIES TO
ONGOING FLOOD WATCH. SURFACE TROUGH THROUGH STATE TONIGHT WITH
LINGERING CONVECTION...POSSIBLY SEVERE...CONTINUING INTO EARLY AM ON
MONDAY. HAVE DELETED SLIGHT CHANCE THUNDERSTORMS ON TUESDAY AS RIDGE
BUILDS AND CWA REMAINS IN DRIER NORTHWEST FLOW SURFACE AND ALOFT ON
EAST SIDE OF RIDGE AXIS.

.LONG TERM...
THURSDAY THROUGH SUNDAY...H500 NORTHWEST FLOW BEGINS TO TURN MORE
ZONAL...EVEN A BIT SOUTHWEST BEGINNING ON SATURDAY...AS LOW PRESSURE
IN THE PACIFIC NORTHWEST BEGINS TO DIG...FLATTENING THE RIDGE. 00Z
GFS GENERATES A SERIES OF SURFACE LOWS TO MOVE THROUGH THE NORTHERN
PLAINS FRIDAY THROUGH SUNDAY. ECMWF NOT IN GOOD AGREEMENT...AND SO I
JUST LEFT POPS AS IS UNTIL THE NEXT RUN. GRIDS STILL IN GOOD
COORDINATION AND MADE FEW CHANGES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR FLASH FLOODING UNTIL 14Z CENTRAL.

&&

HW/SHULZ
Hazardous weather outlook, Jul 11, 3:28 AM MDT, 17 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
428 AM CDT SUN JUL 11 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-120927-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
428 AM CDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON IN
WESTERN NORTH DAKOTA AND SPREAD EAST IN THE EVENING AND OVERNIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
OVERNIGHT IN WESTERN AND CENTRAL NORTH DAKOTA. THE PRIMARY THREAT
FROM THESE STORMS WILL BE DAMAGING THUNDERSTORM WINDS...LARGE
HAIL AND HEAVY RAINFALL. ISOLATED TORNADOES ARE ALSO POSSIBLE.
A FLOOD WATCH HAS BEEN POSTED FOR NORTH CENTRAL AND EAST CENTRAL
NORTH DAKOTA LATE TONIGHT INTO EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

RGT

In the hours before

Local storm report, Jul 11, 3:53 PM MDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
453 PM CDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             2 N STEELE              46.88N 99.92W
07/10/2004  1.00 INCH        KIDDER             ND   TRAINED SPOTTER

            7 MINUTE DURATION. ENDED AT 737 PM CDT.

&&
Local storm report, Jul 11, 8:33 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
933 PM CDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TSTM WND GST     BEACH                   46.91N 104.01W
07/11/2004  58 MPH           GOLDEN VALLEY      ND   TRAINED SPOTTER

&&
Local storm report, Jul 11, 8:38 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
938 PM CDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TSTM WND GST     BEACH                   46.91N 104.01W
07/11/2004  65 MPH           GOLDEN VALLEY      ND   TRAINED SPOTTER

            TREES DOWN ALL OVER TOWN.

&&
Local storm report, Jul 11, 8:43 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
943 PM CDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             8 E SENTINEL BUTTE      46.92N 103.67W
07/11/2004  1.50 INCH        GOLDEN VALLEY      ND   FIRE DEPT/RESCUE

            55 MPH WIND GUST.

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:03 PM MDTSevere Thunderstorm WarningBISGolden Valley, Slope57 min
Jul 11, 9:27 PM MDTSevere Thunderstorm WarningBISDunn63 min
Jul 11, 9:38 PM MDTSevere Thunderstorm WarningBISBurke67 min
Jul 11, 9:51 PM MDTSevere Thunderstorm WarningBISHettinger39 min
Jul 11, 10:08 PM MDTSevere Thunderstorm WarningBISDivide62 min
Jul 11, 10:12 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer63 min
Jul 11, 10:58 PM MDTSevere Thunderstorm WarningBISWard62 min
Jul 11, 11:11 PM MDTSevere Thunderstorm WarningBISMcLean34 min
Jul 11, 11:20 PM MDTSevere Thunderstorm WarningBISBottineau, Renville55 min
Jul 11, 11:21 PM MDTSevere Thunderstorm WarningBISMcHenry54 min
Jul 11, 11:40 PM MDTTornado WarningBISBottineau50 min
Jul 12, 12:05 AM MDTSevere Thunderstorm WarningBISBurleigh55 min
Jul 12, 12:06 AM MDTSevere Thunderstorm WarningBISPierce54 min
Jul 12, 12:39 AM MDTSevere Thunderstorm WarningBISRolette51 min
Jul 12, 1:53 AM MDTSevere Thunderstorm WarningBISStutsman52 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.